MILLIONS of Brits have been warned they could be at risk of a silent killer if they take a common form of pain relief.
Experts claim that people living with type 2 diabetes increase their chances of ending up in hospital with heart failure if they take the anti inflammatory drug, ibuprofen.
One in ten people over 40 in the UK are now living with type 2 diabetes, according to the charity Diabetes UK.
People living with the disease are more likely to experience pain than those who don't and therefore might be inclined to take painkillers more often.
This is because high blood sugar levels can cause nerve damage which leads to health problems ranging from mild numbness to pain, that can make it hard to do normal activities.
However, people with type 2 diabetes who take ibuprofen are more likely to develop heart failure than those who had not taken them, new Danish research suggests.
Read more on diabetes
Warning as 3 new diabetes symptoms are revealed – the signs you need to know
The 14 signs of killer condition on your FEET you should never ignore
Previous studies have linked painkiller use to heart failure amongst the general population.
But there’s been less information on how common painkillers affect people with pre-existing conditions, including diabetes.
Patients with type 2 diabetes are already more than twice as likely to develop heart failure as those without diabetes, the researchers explained.
The study from Copenhagen University found diabetes patients who took ibuprofen and were over the age of 65 were at much greater risk of heart failure than those younger than 65.
Additionally, the risk of hospitalisation was actually higher among people taking these drugs infrequently or for the first time.
Most read in Health
New test for common cancer could save lives with faster results
Man, 36, is first to test positive for monkeypox, Covid & HIV at SAME time
I’m a PT – here’s the 10 exercises you need to get better at sex
How to tell the difference between haemorrhoids and cancer
The study observed 300,000 patients with type 2 diabetes for a period of nearly six years.
Of those, 50,000 took anti inflammatory drugs — including ibuprofen — and half of those were hospitalised with heart failure for the first time.
Lead author of the study Dr Anders Holt of Copenhagen University Hospital, Denmark, said the results suggest that "increased risk of heart failure should be taken into account when considering the use of these medications".
"On the contrary, the data indicate that it may be safe to prescribe short-term non-steroidal anti-inflammatory drugs (NSAIDs) for patients below 65 years of age and those with well-controlled diabetes,” Dr Holt added.
He also noted that data on over-the-counter use of ibuprofen was not included in the study.
The findings, from the Danish registry study, are being presented at the European Society of Cardiology (ESC) Congress.
Various studies have previously suggested that taking painkillers could leave you with serious health issues.
Over-the-counter painkillers such as ibuprofen, paracetamol and aspirin have previously been linked to a 20 per cent higher risk of developing tinnitus.
A set of studies conducted by gurus Ohio State University found that taking acetaminophen – what we call paracetamol in Britain – could make people take greater risks than they usually would.
The NHS recommends you consult your pharmacist or doctor before taking ibuprofen if:
- You’ve had a perforation or bleeding in your stomach, or a stomach ulcer more than once, especially if it was caused by an NSAID.
- You have a health problem that means you have an increased chance of bleeding.
- You have severe heart failure, kidney failure, or liver failure.
- You’re pregnant, breastfeeding, or trying to get pregnant.
- You have high blood pressure that's not under control, heart disease, mild to moderate heart failure, or have ever had a stroke.
- You have kidney or liver problems, asthma, hay fever or allergies, Crohn's disease, ulcerative colitis, or diabetes.
- You have chickenpox or shingles, or an infection – taking ibuprofen can increase the chance of certain infections and skin reactions.
If in doubt, always speak to a pharmacist or doctor to find out if ibuprofen is right for you, and always read the leaflet in the medicine pack.
Read More on The Sun
McDonald’s reveals new menu shake-up and a popular item is coming back
My mum named me after an ENTIRE football team – I’ve got 16 names altogether
If you take more than the recommended dose of ibuprofen, you should consult a pharmacist or doctor straight away.
If you’re having difficulty breathing or any other symptoms that concerns you, ring 111 as soon as possible for assessment or visit your nearest A+E department.
Source: Read Full Article